Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Great Falls, MT

July 23, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2007, 7:13 PM MDT for Blaine County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 7:13 PM MDT (01:13 UTC)
Expired
Jul 23, 2007, 8:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3734 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 240112
SVRTFX
MTC005-240200-
/O.NEW.KTFX.SV.W.0113.070724T0113Z-070724T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 800 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTH OF WINIFRED...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHERN BLAINE COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4799 10944 4780 10931 4802 10858 4824 10874

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 240140
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
740 PM MDT MON JUL 23 2007

MTC005-240200-
/O.CON.KTFX.SV.W.0113.000000T0000Z-070724T0200Z/
BLAINE MT-
740 PM MDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL BLAINE COUNTY...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER SOUTH CENTRAL BLAINE COUNTY...OR ABOUT 44 MILES SOUTH OF
CHINOOK...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE REMAIN OVER RURAL SOUTHERN BLAINE 
COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4802 10933 4783 10920 4802 10858 4824 10874

$$

THOMSON
000 
WWUS55 KTFX 240159
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT MON JUL 23 2007

MTC005-240209-
/O.EXP.KTFX.SV.W.0113.000000T0000Z-070724T0200Z/
BLAINE MT-
759 PM MDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLAINE COUNTY
EXPIRES AT 800 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR 
INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4802 10933 4783 10920 4802 10858 4824 10874

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:45 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 5:45 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT MON JUL 23 2007

UPDATED AVIATION SECTION

.DISCUSSION...
TONIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
AFFECT THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH EMBEDDED
WITHIN THE FLOW ALOFT WILL MOVE OVER THE FORECAST AREA
TONIGHT...WITH THUNDERSTORM ACTIVITY BEGINNING THIS EVENING OVER
THE SOUTHWEST MOUNTAINS...LATER SPREADING TO THE NORTH CENTRAL
PLAINS. THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS ARE ANTICIPATED
TO BE MOSTLY DRY...WITH SOME LIGHTNING AND LITTLE PRECIPITATION.

TUESDAY THROUGH WEDNESDAY...A STRONG PACIFIC STORM SYSTEM WILL
IMPINGE UPON THE UPPER LEVEL RIDGE TUESDAY...WITH A STRONG
BAROCLINIC ZONE EXTENDING FROM SOUTHWEST TO NORTH CENTRAL MONTANA.
PRECIPITABLE WATER WILL BE ON THE INCREASE DURING THIS TIME AS
WELL...WITH THUNDERSTORMS CAPABLE OF PRODUCE SOME RAIN RATHER THAN
ONLY DRY LIGHTNING. THE AVAILABLE MODEL GUIDANCE APPEARS TO
DISAGREE SIGNIFICANTLY WITH RESPECT TO THE CONCENTRATION OF THE
SYNOPTIC FORCING AND PRECIPITATION AMOUNTS. FORECAST PRECIPITATION
AMOUNTS HAVE BEEN KEPT FAIRLY CONSERVATIVE DURING THIS TIME DUE TO
MODEL DISAGREEMENT. THIS STORM SYSTEM IS LIKELY TO DECREASE
TEMPERATURES BY NEARLY 20 DEGREES IN SOME LOCATIONS AFTER THE
PASSAGE OF A SURFACE COLD FRONT BETWEEN TUESDAY AFTERNOON AND
EARLY WEDNESDAY. ZUMPFE

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER RIDGE THAT WAS
FLATTENED BY WEDNESDAYS SHORTWAVE WILL INTENSIFY ON THURSDAY AND
CONTINUE QUITE STRONG INTO THE FIRST PART OF THE WEEKEND. HAVE
RAISED A FEW HIGH TEMPERATURES OVER SW MT ON THURSDAY. UPPER HIGH
CENTERED OVER THE DESERT SOUTHWEST WILL DRAW MID-LEVEL MONSOONAL
MOISTURE INTO THE STATE FOR ISOLATED AFTERNOON AND EVENING MAINLY
MOUNTAIN THUNDERSTORMS. BLANK/BRITTON

SATURDAY THROUGH MONDAY...MODELS CONTINUE WITH THE UPPER LEVEL RIDGE
OVER  THE WESTERN U.S. THUS...WILL GO WITH PERSISTENCE WITH CONTINUED
HOT AND MOSTLY DRY WEATHER...EXCEPT FOR ISOLATED AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS...MAINLY CONFINED TO THE SOUTHWEST AND
THE MOUNTAINS WILLIAMSON DC

&&

.AVIATION...
UPDATED 2345Z.
SOUTHWEST FLOW ALOFT. HOT AND SOMEWHAT UNSTABLE AIRMASS.
THUNDERSTORMS HAVE DEVELOPED EAST OF KGTF WITH STRONG THUBDERSTORMS
IN CHOUTEAU...HILL AND JUDITH BASIN COUNTIES. THUNDERSTORMS ARE ALSO
MOVING INTO WESTERN MONTANA. CONVECTIVE ACTIVITY SHOULD END BY
MIDNIGHT. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE
VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...
UPDATED 2055Z.
HAVE CANCELLED FIRE WEATHER WATCH FOR THIS EVENING AS CONDITIONS
WILL BE MARGINAL FOR RED FLAG WITH A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED. WILL SEE AN INCREASE IN THUNDERSTORM
ACTIVITY AND A WIND SHIFT TUESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. AT THIS POINT DO NOT ANTICIPATE A NEED FOR FIRE WEATHER
HIGHLIGHTS AS MOST THUNDERSTORMS SHOULD BE WET BUT WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  59  90 /  30  30  30  20
CTB  67  91  54  86 /  20  20  10  10
HLN  67  93  63  92 /  20  30  40  20
BZN  57  92  58  89 /  20  30  50  40
WEY  48  83  44  79 /  20  50  50  50
DLN  59  87  55  86 /  20  40  50  30
HVR  67  95  62  89 /  30  20  30  20
LWT  63  90  59  84 /  30  30  40  30

&&

SHORT TERM...ZUMPFE
LONG TERM...BLANK/BRITTON/WILLIAMSON DC
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 3:00 PM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUL 23 2007

MTZ008>015-044>055-241045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS
WILL HAVE GUSTY WINDS ASSOCIATED WITH THEM...WHICH MAY CAUSE SOME
FIRE WEATHER CONCERNS IN THE EVENING. HOWEVER WIDESPREAD RED FLAG
CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING WINDS AND MOISTURE COMBINED WITH VERY WARM TEMPERATURES
TUESDAY WILL CONTINUE FIRE WEATHER CONCERNS. THUNDERSTORMS WILL
RETURN TO MOST OF THE AREA TUESDAY AFTERNOON AND EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 4:23 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NE HIGHWOOD           47.66N 110.68W
07/23/2007  M1.00 INCH       CHOUTEAU           MT   CO-OP OBSERVER

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

EK
Local storm report, Jul 23, 6:54 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
654 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     15 S INVERNESS          48.34N 110.68W
07/23/2007  E70.00 MPH       HILL               MT   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND GUST WITH PEA SIZED HAIL.

&&

DE

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:00 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin45 min
Jul 23, 6:01 PM MDTSevere Thunderstorm WarningTFXHill44 min
Jul 23, 6:46 PM MDTSevere Thunderstorm WarningTFXFergus44 min
Jul 23, 7:27 PM MDTSevere Thunderstorm WarningTFXFergus48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.